MAUDE Adverse Event Report: STRYKER TRAUMA KIEL GUIDE WIRE SLEEVE GAMMA3® Ø10.5X268MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL GUIDE WIRE SLEEVE GAMMA3® Ø10.5X268MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 13200150
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that, during a primary procedure on a right femur, when drilling the k-wire trocar through the trocar sleeve, the k-wire became stuck in the sleeve and could not be removed intra-operatively.The construct was removed and another sleeve was used with another k-wire to complete the procedure successfully with a surgical delay of approximately 5-10 minutes.No adverse consequences reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received guidewire sleeve shows typical signs of intense and frequent uses.Significant imprints and hammering marks are found on the surface of the head of the sleeve near the entry bore for k-wire.In case of intended use, such damage would not have occurred.The damage pattern reveals that the device had been long in use which caused internal material degradation.Also, the head portion of the sleeve reveals that it has been hammered in previous surgeries as well.This is an off-label usage which caused further deterioration of the device.In order to reproduce the reported event a functional test was performed with a sample 3.2 mm k-wire, which revealed that the k-wire did not pass through the sleeve because the internal surface of the hole was deformed.Based on the investigation the root cause was attributed to a user related issue.The above investigation revealed that the k-wire could not pass through the sleeve due to the deformation of the entry point of the sleeve caused due to a combination of normal wear and mishandling by the user in the former surgeries.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.The device had been in use for a long time (manufactured in 2010), therefore it can be safely said that it had fulfilled its tasks in former surgeries as intended.A review of the labeling did not indicate any abnormalities.If any additional information is provided, the investigation will be reassessed.

Brand Name
GUIDE WIRE SLEEVE GAMMA3® Ø10.5X268MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8900784
Report Number0009610622-2019-00614
Device Sequence Number16644448
Product Code LXH
UDI-Device Identifier04546540377753
UDI-Public04546540377753
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number13200150
Device Lot NumberK256978
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2019
Initial Date Received by Manufacturer 07/22/2019
Supplement Date Received by Manufacturer10/10/2019
Initial Report FDA Received Date08/16/2019
Supplement Report FDA Received Date11/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1